Missouri, 2022

Drought in Missouri, July 11 to 31, 2022

July 11 to 31, 2022 · NWS PAH · 7 events in 7 counties and zones

Extreme drought conditions developed over parts of the Ozark foothills of southeast Missouri, namely Carter and Ripley Counties. Severe drought crept east into the Poplar Bluff area, as well as extreme southeast Missouri around New Madrid County.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Extreme drought conditions developed over parts of the Ozark foothills of southeast Missouri, namely Carter and Ripley Counties. Severe drought crept east into the Poplar Bluff area, as well as extreme southeast Missouri around New Madrid County. Crops showed signs of stress. Some farmers were feeding hay to supplement where pastures were struggling. Fire danger increased, and a burn ban was imposed in Ripley County. Between 40 and 60 percent of topsoil moisture was considered short or very short. July monthly rainfall was well below normal. It was the 9th driest July on record at Cape Girardeau. Monthly rainfall was one to 2.5 inches below normal across much of the drought area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 10, 10:58 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 10, 10:58 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1158 PM CDT Sun Jul 10 2022

.UPDATE...
Issued at 1158 PM CDT Sun Jul 10 2022

Updated aviation section for 06z TAF package issuance.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 148 PM CDT Sun Jul 10 2022

High pressure will remain control of our weather through Monday.
Expect clear and calm conditions tonight, with modest return flow
Monday resulting in slightly higher temperatures and dew points.
Monday night should be quiet.

Tuesday, a front will push south across the area and be south of the
region Tuesday night. None of the models show any appreciable upper
support. And, surface frontal forcing and convergence are weak.
Also, model forecast soundings show a persistent weak elevated
cap. There may be just enough weak support for isolated elevated
activity to form (10 percent PoPs or less) across mainly west KY
before the better low level moisture pushes south of the area. For
now, we do not plan on including PoPs. The main difference in the
models Tuesday...the GFS and NAM show greater low level moisture
and slightly more instability. The ECMWF and Canadian are faster
pushing the moist axis south, and are a bit drier overall. Maximum
heat index values may push 100F Tuesday afternoon from SEMO into
west KY as well.

.LONG TERM...(Wednesday through Sunday)
Issued at 148 PM CDT Sun Jul 10 2022

The persistent blocking northwesterly tilted upper ridge pattern
will continue to be centered over Utah for at least the next ten
days, becoming slightly flattened to the north and/or sharpened to
the east as periodic eastern Pacific shortwave rotate around the
periphery.

Intermittent middle and high cloud cover (moisture entrained in the
shortwaves themselves and additional isentropically transported
moisture from the south) will be the primary impact on the WFO PAH
forecast area Wednesday evening and again Saturday evening.

With the Wednesday system, there will still be residual dry/cold air
advection, negating any low level increase moisture and instability
across the WFO PAH forecast area.

Thicknesses increase markedly on Friday, as the ridge develops
eastward briefly, making it one of the warmer days of the week.
However, the approach of the sharp low/shortwave near Lake Superior
to the southeast early Saturday morning forces the retrograde of
the ridge to the west. With the low level ageostrophic wind
response coming from the south, moisture is slowly being tapped
from the western Gulf of Mexico.

Given the expected timing of the passage of the shortwave through
the WFO PAH forecast area late Saturday into Sunday, the limited
vorticity and absence of deep layer moisture advection,
precipitation chances remain quite limited or non-existent for
the weekend.

The vast majority of the Canadian/GFS/European ensemble members
generate virtually no QPF over the WFO PAH forecast area through
Saturday, with only three to 6 percent of the GFS ensemble members
hinting at measurable precipitation for next weekend. The NBM
initialization appears to be picking up on this trend and has kept
the extended forecast dry.

From a surface moisture perspective, dewpoints really don't start
increasing until Sunday night. The main challenge will be determine
the balance between insolation and mechanical mixing of parcels in
the boundary layer that may support higher temperatures over the
weekend. It will be interesting if the WFO PAH forecast area will
support 25+ degree diurnal ranges going into the weekend, especially
going into Sunday.

&&

.AVIATION...
Issued at 1158 PM CDT Sun Jul 10 2022

MVFR fog possible between 09z-12z, otherwise VFR conditions
expected at all TAF sites through the TAF period. Light to calm
winds will become south to southwest at 5-8kts after 15z, then
light after 00z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...08
LONG TERM...Smith
AVIATION...RST
Hazardous weather outlook, Jul 10, 1:17 PM CST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
217 PM CDT Sun Jul 10 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
217 PM CDT Sun Jul 10 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

08/Smith

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Carter

When
July 11, 12:00 AM CST to July 31, 11:59 PM CST
Where
Carter forecast zone
Reported by
Drought Monitor
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Drought, Ripley

When
July 11, 12:00 AM CST to July 31, 11:59 PM CST
Where
Ripley forecast zone
Reported by
Drought Monitor
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Drought, Wayne

When
July 11, 12:00 AM CST to July 31, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Drought, Butler

When
July 11, 12:00 AM CST to July 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Drought, New Madrid

When
July 11, 12:00 AM CST to July 31, 11:59 PM CST
Where
New Madrid forecast zone
Reported by
Drought Monitor
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Drought, Mississippi

When
July 11, 12:00 AM CST to July 31, 11:59 PM CST
Where
Mississippi forecast zone
Reported by
Drought Monitor
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Drought, Stoddard

When
July 11, 12:00 AM CST to July 31, 11:59 PM CST
Where
Stoddard forecast zone
Reported by
Drought Monitor
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039861, 1039862, 1039863, 1039864, 1039865, 1039866, 1039867.